Ask a doctor

Can Botox on Crows Feet Cause Muscle Paralysis in Other Areas of my Face?

I received 20 units of Botox on my eyes a month ago. For the first 10 days it was nice, no wrinkles. After about 10 days, I noticed pressure on my face when I smiled. I looked in the mirror to see that the left side of my mouth wasn't moving. It's a month later and now my smile just looks strange (crooked, moves abnormally). I look like a different person. I'm not sure if this is typical, and error on the part of the practitioner, or if it just doesn't work with my face. I'd appreciate a Dr's thoughts on this.

Doctor Answers (7)

Botox can cause unexpected muscles to be weakened if not properly placed.

+1

Botox works well but it really is a toxin, and can not be made to wear off extra quick, so too much Botox or placement in the wrong area can really be a problem. Do not take injection lightly, even though it can seem easy when done by an experienced, board-certified dermatologist or plastic surgeon.

It is possible that too much Botox was placed, or that it was placed in the wrong area, if you feel heaviness in your smile and in your cheeks when you were just trying to soften crow's feet. The good news is that it will wear off in 3 months, and you can either correct this result with your next treamment by discussing with the doctor, or find someone else you might be more comfortable with.


New York Dermatologic Surgeon
5.0 out of 5 stars 39 reviews

Botox for crow's feet

+1

First of all, you should only be injected by an experienced Board Certified Plastic Surgeon or Dermatologist.  Second of all, injections for the crow's feet can be very effective, but your injector needs to be very careful not to inject too deep or with too much volume to prevent seeping of the Botox to the levator muscle for the lip.  If this happens, it can affect your smile.  The effect will go away, since Botox is never permanent, but may last for several weeks to months.  

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 55 reviews

Botox for crow's feet can migrate

+1

It is possible that the injections you had for your crow's feet migrated a bit to the muscles in the upper face that control your smile. There are several issues that can affect this.

  • We usually do not need 20 units for the crows feet. It is typically about 15 for our patients so it's possible a bit more than was necessary was injected.
  • It could be that the placement of the product was not exactly where it should be and moved to affect other muscles in the area.
  • Finally, it could be that the migration is in part caused by the fact that the product is overdiluted. The more saline is used with the Botox, the higher the probability that it will migrate to other areas of the face. Different MDs dilute with different amounts of saline and it's worth asking if his/her dilution is higher than is recommended by Allergan (the manufacturer).

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Not usually

+1

When injected specifically in the muscles that cause the wrinkle being addressed, Botox should not affect unrelated muscles.

It is curious that the other muscles did not become affected until 10 days after your Botox took effect. It is possible that you had diffusion or migration of some of the Botox on the left side so that the smile muscles on that side became relaxed.

The only way to know if your "crooked smile" is related to the Botox is to see what happens after it wears off, usually in 3-4 months.

Good Luck bg

Anifat Balogun, MD
Seattle Facial Plastic Surgeon

Yes, but very uncommon

+1

The peak effect of Botox is 1-2 weeks. 20 units of Botox is a typical dose for the crows feet, but it may be that you require less. Botox can diffuse 3 cm or greater from the point of injection so a low injection of the crows feet could very well have spread to the muscles that affect your smile, more on one side than the other.

I suggest you be evaluated by the practitioner who performed your Botox injections to rule out other conditions unrelated to Botox such as Bell's Palsy (facial nerve paralysis). If your asymmetric smile is simply related to the Botox, improvement should occur within 1-2 months with full resolution by 3-4 months.

Good Luck!

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Botox injections

+1

It sounds like the Botox that was injected may have affected the muscles that allow you to smile as well. Usually when the crow's feet are treated it is unlikely for this to occur because the muscles that activate your smile is inferior and more medial to the muscles that cause crow's feet. Some injectors "chase" the crow's feet inferiorly and medially and the effect you have can occur. This usually wears off after 3-4 months. Steven Wallach, MD www.stevenwallachmd.com

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Botox on crows feet rarely spreads

+1

 

After injection of Botox to the lateral eye area, a small amount of spread is expected. This is the approximately 1 inch in diameter. It is very unusual for Botox to spread beyond this area and affect other muscles of the face. If you are concerned, we visit with your surgeon can describe your concerns. It is important to determine whether this effect is from the Botox or from a mother neurological condition.

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 63 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.